T Nation

Niacin Question!

I was at the gym yesterday talking to one of the guys and the owner of the gym was talking about taking Niacin before a workout. I told him that I have never tried it. He gave me two pills and I took them in the middle of the workout. About 10 minutes after I took them I started itching a bit and my face turned bright red along with everything else. I did feel great though like a total burst of energy and everthing felt fresh again. Question is that does it provide any benefit to me at all?

Some people experience a flushing sensation after ingesting niacin. I’m not sure about any benefits to your workout, except the flushing feeling may be similar to a initial caffeine type surge. I would want to find out what causes that sensation. Watch out for increased BP or anything like that.

[quote]Grabaum wrote:
Niacin He gave me two pills and I took them in the middle of the workout. About 10 minutes after I took them I started itching a bit and my face turned bright red along with everything else. [/quote]

What happened with the itching and redness is considered common side effects of niacin use. Some people get over it after they’ve used it a while. Most practitioners would tell you to lower the dose and work your way up individualizing for yourself. Your system may be more sensitive to it.

Historically; Doctors used to give patients Vitamin “B” injections when they were feeling poorly and tired. This would perk them up. Some doctors made their fortunes on this with a steady client base coming in for just this.

Today it is used more as to lower cholesterol than anything else.

This is what Medline says about it:

Yeah, you’ll get the benefit of a lower cholesterol…

Mega doses of Niacin are a mainline treatment for hypertriglyceremia and hypercholesterolemia. It works by decreasing the liver’s secretion of VLDL (so you have less fat in your blood), and increasing peripheral lipoprotein lipase activity (so your peripheral tissues take up more of the fat in your blood). It also ups your HDL, by decreasing HDL catabolism.

The redness and such you spoke of is known as flushing. It is prostaglandin mediated (you can decrease it by taking aspirin before your niacin). Common side effects include itching and GI upset, gout, increased liver enzyme levels, etc.

As this is often a prescribed treatment with serious possible side effects, I’d talk to a real doctor, or at least do some serious reading, before embarking on using mega doses of Niacin.